Estimating hidden semi-Markov chains from discrete sequences. - Inria - Institut national de recherche en sciences et technologies du numérique Access content directly
Journal Articles Journal of Computational and Graphical Statistics Year : 2003

Estimating hidden semi-Markov chains from discrete sequences.

Abstract

This article addresses the estimation of hidden semi-Markov chains from nonstationary discrete sequences. Hidden semi-Markov chains are particularly useful to model the succession of homogeneous zones or segments along sequences. A discrete hidden semi-Markov chain is composed of a nonobservable state process, which is a semi-Markov chain, and a discrete output process. Hidden semi-Markov chains generalize hidden Markov chains and enable the modeling of various durational structures. From an algorithmic point of view, a new forward-backward algorithm is proposed whose complexity is similar to that of the Viterbi algorithm in terms of sequence length (quadratic in the worst case in time and linear in space). This opens the way to the maximum likelihood estimation of hidden semi-Markov chains from long sequences. This statistical modeling approach is illustrated by the analysis of branching and flowering patterns in plants.
Fichier principal
Vignette du fichier
JCGSguedon2003.pdf (842.79 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

hal-00826992 , version 1 (28-05-2013)

Identifiers

Cite

Yann Guédon. Estimating hidden semi-Markov chains from discrete sequences.. Journal of Computational and Graphical Statistics, 2003, 12 (3), pp.604-639. ⟨10.1198/1061860032030⟩. ⟨hal-00826992⟩
107 View
1255 Download

Altmetric

Share

Gmail Facebook X LinkedIn More